Back to Ask the Diabetes Team Ask the Diabetes Team

From Richmond, Virginia, USA:

I am a 17 year old high school student who has had type 1 diabetes for 14 years. Recently, a fellow student, who also has type 1 diabetes, had a severe hypoglycemic reaction. The fellow student had to be carried up from the athletic field, by fellow students. I saw them carrying him up, and knowing he was diabetic, I told them to set him down, he was probably having a severe reaction. His mental status was altered. He could not talk well, didn't know where he was, but his friends had convinced him to drink half a can of Coke. I tested him, and acquired a glucose reading of 22 mg/dl [1.2 mmol/L]. We convinced him to consume the other half of a can of Coke, waited a few minutes, and I re-tested his sugar. His glucose only up to 29 mg/dl [1.6 mmol/L] Despite the student being conscious, I elected to administer 1 mg glucagon intramuscularly, given his altered mental status and the fact that his glucose wasn't rising to my satisfaction, and it would take a rescue squad 10 minutes to arrive if things "went south". Five minutes after the glucagon, his sugar was 49 mg/dl [27.2 mmol/L], and he regained his mental capacities. Do you think that administering glucagon was appropriate in this situation? Or should emergency services have been sent for, and D50 administered instead?


Personally, if the student was conscious as you state, and was able to drink the sugary beverage, then despite the finger stick glucose that was still low, I probably would not have yet given glucagon, being vigilant that things could indeed "go South" as you say. It is reasonable to follow the "Rule of 15" rule of thumb: give 15 grams of carbohydrates and wait 15 minutes to recheck, assuming that there is some improvement in the altered mental status and the patient is NOT unconscious or is NOT having a seizure. Was giving the glucagon an error? No. I believe that "Good Samaritan" statutes probably prevail here.


Additional comments from Jeff Hitchcock, CWD Founder and Editor:

The concept of using a partial dose of glucagon before unconsciousness was documented in a study performed by Morey W. Haymond, MD and Barbara Schreiner, RN, MN, CDE and published in Diabetes Care in 2001. For more information, including dosing guidelines, see Mini-Dose Glucagon Rescue. Based on your description and the guidelines in the study, from my perspective as a parent, your actions seem quite appropriate.


Original posting 11 May 2004
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.